Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 144, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2023, 6:50 PM CDT for Eau Claire County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2023, 6:50 PM CDT (23:50 UTC)
- Expired
- Jul 28, 2023, 7:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Eau Claire County, WI
The radar
The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:04 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
685
WUUS53 KMPX 282350
SVRMPX
WIC035-290015-
/O.NEW.KMPX.SV.W.0144.230728T2350Z-230729T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Fri Jul 28 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Eau Claire County in west central Wisconsin...
* Until 715 PM CDT.
* At 650 PM CDT, a severe thunderstorm was located over Price, or 21
miles northeast of Whitehall, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fairchild around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4460 9117 4468 9111 4467 9092 4460 9092
TIME...MOT...LOC 2350Z 290DEG 21KT 4462 9105
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG1 follow-up statement
000
WWUS53 KMPX 290010
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Fri Jul 28 2023
WIC035-290020-
/O.EXP.KMPX.SV.W.0144.000000T0000Z-230729T0015Z/
Eau Claire WI-
710 PM CDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EAU CLAIRE COUNTY
WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
LAT...LON 4460 9117 4468 9111 4467 9092 4460 9092
TIME...MOT...LOC 0010Z 290DEG 21KT 4458 9091
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:39 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 28, 6:39 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 639 PM CDT Fri Jul 28 2023 .UPDATE... Issued at 635 PM CDT Fri Jul 28 2023 Updated to include 00z aviation discussion below. && .DISCUSSION...(This evening through Friday) Issued at 339 PM CDT Fri Jul 28 2023 KEY MESSAGES: - Scattered showers and thunderstorms possible in southern Minnesota through this evening. A few severe storms are possible. - Quiet pattern sets up starting this weekend, with cooler temperatures and no significant chances for precipitation through the middle of next week. Still a rather highly uncertain setup for this afternoon's convection with multiple but weak ingredients at play that could still produce a few strong/severe thunderstorms over southern MN. KMPX radar this afternoon shows a few showers and thunderstorms north of the US212 corridor in MN. These storms are running through an environment that is rather moist in the lower levels (evidenced by dewpoints around 70 degrees) but with still an appreciable dry layer up through the mid- levels. There is a jet exit region punching from NW MN into central MN, in the vicinity of a southeastward moving cold front. There is also a secondary front sitting over northern IA which will be the better focusing mechanism for more robust thunderstorm development through the rest of this afternoon and evening. Thus, while the coverage will be rather meager and many areas will see little/no rain within the WFO MPX coverage area, there is still the thinking that any storms that do develop through this evening may so do in clusters that could develop fairly quickly and rise to the level of being strong-severe. With regards to the SWODY1, the latest update has nudged the Marginal Risk portion over eastern portions of our area farther north just into the WFO DLH area, thus now encompassing the entire Twin Cities metro. No changes were made to the Slight Risk area over southern MN. The primary hazards for any strong-severe thunderstorms thru this evening will be large hail (owing to steep lapse rates) and damaging wind gusts (with 40-50kt midlevel winds), but the biggest mitigating factor will be the expected poor coverage of storms, especially as they traverse eastward. Once we get to midnight, any and all storms should be to the east of the WFO MPX coverage area and have dissipated, with the cold frontal passage not far behind. The frontal passage will allow for much drier air and slightly cooler air to slide into the Upper Midwest for the weekend into early next week. This will make for a very comfortable summer weekend across MN/WI as highs in the upper 80s to near 90 with dewpoints around 70 dropping to highs in the upper 70s to lower 80s and dewpoints in the 50s both Saturday and Sunday. Continuing into next week, high pressure at the surface along with rather benign northwest flow aloft will be the prevailing features which will drive a mainly dry forecast across our coverage area. The few and far between rain chances will not amount to much, thus no improvements to the drought conditions are anticipated. There does look to be a cold frontal passage Wednesday into Thursday, as temperatures warm through Wednesday (potentially reaching the lower 90s) then drop back for the end of the week. Blended model guidance also has a few periods of slight chance PoPs in that Wednesday- Thursday timeframe, but overall guidance is not impressed with the prospects for appreciable precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 635 PM CDT Fri Jul 28 2023 Thunderstorm complex has pushed east of all terminals except KEAU, and EAU is dealing with it at this point. Will be done there by 01z, then dry conditions will prevails for all TAF sites thereafter. Ceilings, mainly at the eastern TAFs at initialization time, will dissipate steadily this evening, with only passing high cirrus overnight through tomorrow. Winds will settle on N to NW tonight through tomorrow with speeds 5-10kts. KMSP...No additional issues expected at MSP. Mid-level ceilings will dissipate this evening, leaving FEW-SCT high cirrus tonight through tomorrow. Winds will slowly back from NE to NW with speeds 10kts or less. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5-10 kts. Mon...VFR. Wind SE 5-10 kts. Tue...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC DISCUSSION...JPC AVIATION...JPC
Hazardous weather outlook, Jul 28, 4:59 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 459 PM CDT Fri Jul 28 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291400- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 459 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms will be likely through this evening mainly in eastern and southern Minnesota into western Wisconsin. A few storms could be strong to severe, mainly along and south of a line from Redwood Falls MN to the southern Twin Cities metro to Eau Claire WI. The main hazards are large hail and damaging winds, though a tornado cannot be ruled out, especially near the Iowa border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed through this evening in east central through southeastern Minnesota into western Wisconsin.
In the hours before
Local storm report, Jul 28, 5:33 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Tstm Wnd Dmg 3 SW Eagan 44.82N 93.20W
07/28/2023 Dakota MN Trained Spotter
Multiple trees uprooted along Ballantrae Rd.
Report from Twitter with photos.
&&
BPHSpecial weather statement, Jul 28, 5:40 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
540 PM CDT Fri Jul 28 2023
WIZ015-027-282330-
Chippewa WI-Barron WI-
540 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northwestern
Chippewa and southeastern Barron Counties through 630 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Auburn, or 20 miles southeast of Rice Lake, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bloomer around 550 PM CDT.
This includes U.S. Highway 53 between mile markers 112 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4504 9133 4517 9167 4521 9167 4530 9159
4526 9117
TIME...MOT...LOC 2240Z 291DEG 19KT 4523 9153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CTGSpecial weather statement, Jul 28, 6:02 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
602 PM CDT Fri Jul 28 2023
WIZ023-025-282345-
St. Croix WI-Dunn WI-
602 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of central Dunn and
southeastern St. Croix Counties through 645 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knapp, or 9 miles west of Menomonie, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Menomonie around 615 PM CDT.
Other locations in the path of this storm include Elk Mound.
This includes Interstate 94 in Wisconsin between mile markers 27 and
56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
&&
LAT...LON 4471 9168 4481 9214 4485 9215 4486 9226
4504 9219 4505 9165 4488 9165
TIME...MOT...LOC 2302Z 280DEG 28KT 4491 9210
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CTGLocal storm report, Jul 28, 6:15 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail 3 NE Bloomer 45.13N 91.45W
07/28/2023 M1.75 inch Chippewa WI Trained Spotter
&&
tdkLocal storm report, Jul 28, 6:32 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Hail 3 NE Bloomer 45.13N 91.45W
07/28/2023 M3.00 inch Chippewa WI Trained Spotter
Spiky hail. Most hail stones were 2 in
diameter but the largest was 3 in from spike
to spike.
&&
BPHSpecial weather statement, Jul 28, 6:37 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
637 PM CDT Fri Jul 28 2023
WIZ025>028-290100-
Chippewa WI-Dunn WI-Eau Claire WI-Pepin WI-
637 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northeastern Pepin,
eastern Dunn, Chippewa and Eau Claire Counties through 800 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Altoona, or 9 miles south of Eau Claire, moving east
at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fall Creek and Augusta.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 48 and 86.
U.S. Highway 53 between mile markers 86 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4460 9183 4521 9181 4521 9155 4529 9153
4529 9093 4460 9093
TIME...MOT...LOC 2337Z 265DEG 26KT 4469 9147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:19 PM CDT | Special Weather Statement | MPX | Rusk | 41 min |
| Jul 27, 7:23 PM CDT | Special Weather Statement | MPX | Polk | 37 min |
| Jul 27, 7:40 PM CDT | Flood Watch | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more | 4 hr |
| Jul 27, 7:53 PM CDT | Flash Flood Warning | MPX | Barron, Rusk | 3 hr |
| Jul 27, 8:09 PM CDT | Flash Flood Warning | MPX | Polk | 3 hr |
| Jul 28, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 31 min |
| Jul 28, 5:21 PM CDT | Special Weather Statement | MPX | Saint Croix | 39 min |
| Jul 28, 5:40 PM CDT | Special Weather Statement | MPX | Chippewa | 50 min |
| Jul 28, 5:53 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 37 min |
| Jul 28, 6:02 PM CDT | Special Weather Statement | MPX | Dunn | 43 min |
| Jul 28, 6:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 26 min |
| Jul 28, 6:37 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 83 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.